Alert archive / Illinois / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 138, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 6, 2000, 2:56 PM CDT for Clinton County, Iowa; Rock Island County, Whiteside County, Illinois. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 6, 2000, 2:56 PM CDT (19:56 UTC)
- Expired
- Aug 6, 2000, 3:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Clinton County, IA, Rock Island County, IL, Whiteside County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 3:13 PM CDT | Thunderstorm Wind 52 EG | Camanche, IA | Trees and limbs downed throughout town. |
| Aug 6, 3:25 PM CDT | Thunderstorm Wind 58 E | Erie, IL | Tree limbs knocked down. |
| Aug 6, 3:35 PM CDT | Thunderstorm Wind | Morrison, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1267 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -3.2
The text
As transmitted, in the capitals the NWS used until 2016.
322 WUUS53 KDVN 061956 SVRMLI IAC045-ILC161-195-062045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 256 PM CDT SUN AUG 6 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLINTON COUNTY IN EAST CENTRAL IOWA ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS WHITESIDE COUNTY IN NORTHWEST ILLINOIS * UNTIL 345 PM CDT * AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER FOLLETTS...OR 8 MILES SOUTHWEST OF CLINTON...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... NEWTON CORNERS BY 305 PM CDT. ERIE BY 310 PM CDT. PORTLAND CORNERS BY 315 PM CDT. LEON CORNERS BY 320 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR SOUTHEAST IOWA AND NORTHEAST MISSOURI. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS. LAT...LON 4186 9048 4165 9037 4159 8992 4192 8992 MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:45 PM CDT, 11 minutes earlier.
Area forecast discussion, Aug 6, 2:45 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 PM CDT SUN AUG 6 2000 TSRA ERUPTED EARLY THIS AFTERNOON ALONG COLD FRONT FROM NEAR DBQ SOUTHWEST THROUGH DMX VICINITY. FAR SOUTHERN COUNTIES OF CWA ALSO UNDER THE GUN AS TSRA DEVELOPED IN ELEVATED CONFLUENT AREA OVER NORTHERN MISSOURI. EXPECT TSRA ALONG FRONT TO PUSH SOUTHEAST THRU EARLY EVENING WITH FRONT WITH DRIER LOW LEVEL AIR SPREADING IN BEHIND. AFTERNOON DEWPOINTS TO THE NORTHWEST IN THE LOWER 60S LATE THIS AFTERNOON AND EXPECT TO SEE THESE OVER NORTHWEST HALF OF CWA TONIGHT. WILL END THE TSRA NW TO SE THIS EVENING AND CLEAR OUT MOST OF CWA. CURRENT FCST HAS TEMPS IN THE LOW 60S NORTH TONIGHT AND MID TO UPPER 60S SOUTH WHICH LOOKS REASONABLE. WILL INCLUDE A MENTION OF LATE NIGHT FOG SOUTH WITH THIS EVENINGS STORMS MOISTENING THE GROUND AND LIGHT WINDS OVER NIGHT. MODELS ALL PUSH THE FRONT INTO NORTHERN MISSOURI TONIGHT AND BRING IT BACK NORTH MONDAY AS LOW PRESSURE DEVELOPS OVER THE PLAINS. NGM HAS THE NORTHERN MOST POSITION BY MONDAY EVENING WITH THE PLAINS LOW OVER THE DAKOTAS AND WARM FRONT ACROSS SRN MN. BELIEVE AVN/ETA POSITION IS MORE REALISTIC WITH A NEBRASKA SFC LOW POSITION AND WARM FRONT THROUGH CENTRAL IA/NRN IL. WARM HUMID CONDITIONS WILL SPREAD NORTH BEHIND FRONT THROUGH CENTRAL THIRD OF CWA ON MONDAY. NO UPPER FORCING APPARENT MONDAY AND LOW LEVEL WINDS WILL BE WEAK IN THE VICINITY OF THE WARM FRONT SO WILL LEAVE POPS OUT FOR MONDAY. SHOULD SEE MCS DEVELOPMENT AHEAD OF NE SFC LOW MONDAY EVE/NIGHT AND MOVE EAST ALONG BOUNDARY WILL GO WITH CHANCE POPS FOR NOW AND INCLUDE MENTION LOCALLY HEAVY RAIN ALONG AND SOUTH OF EXPECTED BOUNDARY POSITION. SFC FRONT/TROUGH SETS UP OVER NORTHWEST IA BY TUESDAY WITH AVN MOVING FRONT THROUGH FASTER THAN ETA BY TUESDAY EVENING. WILL OPT TO GO WITH THE SLOWER ETA SINCE AVN APPEARS TO STENGTHING SFC HIGH OVER NORTHERN ROCKIES MORE THAN THE OTHER MODELS. WILL GO WITH CHANCE POPS TUESDAY AND TUESDAY NIGHT NIGHT AS SYSTEM PUSHES SOUTHEAST INTO REGION. FAN/FWC LOWS LOOK REASONABLE FOR TONIGHT. MONDAY WILL GO WITH THE WARM FWC IN THE WARM SECTOR AND TREND TOWARD COOLER FAN TO THE NORTH. WILL GO WITH THE WARMER FWC NUMBERS FOR TUESDAY WITH APPROACHING FRONT. EXTENDED MODELS SHOW UPPER FLOW AMPLIFYING OVER U.S. PLACING MID MISSISSIPPI VALLEY IN STRONG NW FLOW BY THE END OF THE WEEK. IN THE TRANSITION PERIOD...WEDNESDAY AND THURSDAY...SURFACE FRONT MOVES SOUTH THROUGH THE REGION. UKMET AND MRF ARE CLOSE WITH THIS SOLUTION WHILE YESTERDAYS ECMWF RUN WAS FASTER AND MUCH STRONGER. BASED ON THE MRF/UKMET SOLUTION WILL CONTINUE PRECIP CHANCES WEDNESDAY AND WEDNESDAY NIGHT THEN PRECIP CHANCES SHIFT SOUTH THURSDAY WITH FRONT. FRIDAY SHOULD BE DRY WITH HIGH PRESSURE BUILDING OVER AREA. ONLY CHANGE TO GOING EXTENDED FOR WEDNESDAY/THURSDAY WILL BE TO DROP PRECIP CHANCES OVER THE NORTHERN HALF AND WILL CONTINUE CHANCE ACROSS SOUTH WITH SFC FRONT CLOSE BY. .DVN... IA...NONE. IL...NONE. MO...NONE. DLF
In the hours before
Special weather statement, Aug 6, 12:07 PM CDT, 2 hours 49 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1207 PM CDT SUN AUG 6 2000 ...SCATTERED STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON INTO EARLY EVENING... A WEAK COLD FRONT NEAR A LINE FROM WATERLOO TO DES MOINES WILL MOVE SLOWLY EAST REACHING THE MISSISSIPPI RIVER BY EARLY EVENING. MEANWHILE...AN UPPER AIR DISTURBANCE MOVING THROUGH WESTERN IOWA WILL INTERACT WITH THE FRONT TO IGNITE SCATTERED THUNDERSTORMS OVER THE AREA BY MID AFTERNOON. THE AIR AHEAD OF THIS FRONT IS VERY MOIST WITH DEWPOINTS WELL INTO THE 70S. THIS COMBINED WITH AMPLE SUNSHINE HAS LED TO A VERY UNSTABLE AIRMASS WITH CAPES IN EXCESS OF 3000 J/KG AND LIFTED INDICES OF -5 TO -10. STORMS WHICH DEVELOP WILL CONTAIN TORRENTIAL RAIN...AND HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...MAINLY IN ILLINOIS WHERE SHEAR WILL BE GREATEST. THE AREAS MOST SUSCEPTIBLE FOR STRONG TO SEVERE STORMS WILL GENERALLY BE EAST OF A LINE FROM DUBUQUE TO IOWA CITY TO FAIRFIELD. ALONG WITH THE THREAT FOR SEVERE WEATHER...HIGH HUMIDITY COMBINED WITH TEMPERATURES IN THE UPPER 80S TO AROUND 90 DEGREES WILL RESULT IN VERY UNCOMFORTABLE CONDITIONS. AFTERNOON HEAT INDICES ARE FORECAST TO TOP OUT BETWEEN 90 AND 100 DEGREES. IF SPENDING TIME OUTDOORS...BE SURE TO SLOW DOWN...DRINK PLENTY OF FLUIDS AND TAKE FREQUENT BREAKS IN THE SHADE. ALSO IF SPENDING TIME OUTDOORS...BE SURE TO KEEP AN EYE TO THE SKY...AND MAKE SURE YOU HAVE A WAY OF MONITORING THE LATEST WEATHER CONDITIONS. SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY MID TO LATE AFTERNOON EAST OF A DUBUQUE TO IOWA CITY TO FAIRFIELD LINE. INTERESTED INDIVIDUALS SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE MEDIA SOURCE FOR FURTHER UPDATES. MCCLURE
Local storm report, Aug 6, 2:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
219 PM CDT SUN AUG 06 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM HIAWATHA IA WIND DAMAGE
08/06/00 LINN LARGE TREE LIMBS DOWN.
REPORTED BY STORM
SPOTTER.
0115 PM LOWDEN IA 42 MPH TSTM GUST
08/06/00 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NLocal storm report, Aug 6, 2:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CDT SUN AUG 06 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0228 PM CEDAR BLUFF IA .5 INCH HAIL
08/06/00 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:09 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 51 min |
| Aug 6, 1:29 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 61 min |
| Aug 6, 3:40 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 35 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2000Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.